Texas, 2011

Winter Weather in Texas, December 25 to 26, 2011

December 25 to 26, 2011 · NWS AMA · 2 events in 2 counties and zones

An upper level trough and cold front moved across the Texas Panhandle during the morning hours. Plenty of moisture combined with the cold air in place resulted in about one to three inches of snow across the southern and eastern Texas Panhandle.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level trough and cold front moved across the Texas Panhandle during the morning hours. Plenty of moisture combined with the cold air in place resulted in about one to three inches of snow across the southern and eastern Texas Panhandle. The snow caused very slick roads and hazardous driving conditions. Two vehicular accidents left two people dead in Potty county and Carson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 25, 5:32 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 25, 5:32 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
532 AM CST SUN DEC 25 2011

.AVIATION...
FOR THE 12Z KAMA TAF...SHSN WILL BE POSSIBLE MAINLY THROUGH
18Z...THOUGH COULD SEE SOME LINGER AS LATE AS 21Z. WITH ANY
SHSN MVFR VISIBILITIES AND CEILINGS WILL BE POSSIBLE. OUTSIDE OF
THE SHSN...EXPECT MAINLY VFR CONDITIONS THROUGH 00Z. AFTER
00Z...THERE IS A MINIMAL THREAT THAT CEILINGS COULD LOWER TO MVFR.
HOWEVER...THERE IS CONSIDERABLE UNCERTAINTY AS THE GFS TIME HEIGHT
DISPLAY SHOWS ONLY A VERY THIN SATURATED LAYER. THUS WILL LEAVE OUT
OF THE TAF FOR NOW.

FOR THE 12Z TAFS AT KDHT AND KGUY...VFR CONDITIONS ARE EXPECTED TO
CONTINUE THROUGH THE TAF PERIOD. SHSN SHOULD STAY SOUTH OF THESE TAF
SITES. MUCH LIKE KAMA...THERE IS A MINIMAL THREAT OF MVFR CEILINGS
DEVELOPING AFTER 00Z...BUT STILL TOO MUCH UNCERTAINTY TO MENTION IN
THE TAFS.

JOHNSON
&&

.PREV DISCUSSION... /ISSUED 306 AM CST SUN DEC 25 2011/

DISCUSSION...
FIRST THINGS FIRST...MERRY CHRISTMAS TO ONE AND ALL. NOW FOR THE
FORECAST CHALLENGES WITH THIS FORECAST PACKAGE...THE GFS...NAM AND
ECMWF ALL LIFT THE CLOSED CUT OFF UPPER LOW NORTHWARD AND THEN
WESTWARD TODAY AND TONIGHT INTO THE SOUTHERN AND WESTERN TEXAS
PANHANDLE OR EASTERN NEW MEXICO BEFORE ROTATING IT SOUTHWARD AND THEN
EASTWARD MONDAY AND MONDAY NIGHT INTO NORTH CENTRAL TEXAS. SNOW
EXPECTED TO SPREAD NORTH AND WEST ACROSS MUCH OF THE SOUTHERN HALF OR
SO OF THE TEXAS PANHANDLE TODAY...AND THEN THE SOUTHWESTERN THIRD OR
SO OF THE TEXAS PANHANDLE TONIGHT. ANY SNOWFALL ACCUMULATIONS ARE
EXPECTED TO REMAIN LESS THAN ONE INCH. UNSEASONABLY COLD TODAY
THROUGH MONDAY. DRY NORTHWESTERLY FLOW ALOFT MONDAY WITH A SHORTWAVE
TROUGH APPROACHING THE PANHANDLES BY LATE TUESDAY AND WEDNESDAY. WEAK
PERTURBATIONS WITHIN THE OTHERWISE DRY NORTHWESTERLY FLOW ALOFT LATE
IN THE WEEK AND NEXT WEEKEND. MODERATING OR WARMING TREND TUESDAY
INTO THE NEXT WEEKEND WITH UNSEASONABLY WARM CONDITIONS.

SCHNEIDER

FIRE WEATHER...
EITHER MINIMUM AFTERNOON RELATIVE HUMIDITIES WILL REMAIN AT OR ABOVE
15 TO 20 PERCENT THROUGH THE EXTENDED FORECAST PERIOD OR 20 FOOT WIND
SPEEDS WILL REMAIN AT OR BELOW 15 TO 20 MPH. ALSO...FUELS ARE
EXPECTED TO REMAIN MOIST AT LEAST THROUGH EARLY THIS WEEK.
THEREFORE...NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/11
Hazardous weather outlook, Dec 25, 3:26 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
326 AM CST SUN DEC 25 2011

OKZ001>003-TXZ001>020-252200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
326 AM CST SUN DEC 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

LIGHT SNOWFALL ACCUMULATIONS OF LESS THAN ONE INCH WILL BE POSSIBLE
ACROSS THE SOUTHERN AND CENTRAL TEXAS PANHANDLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Potter

When
December 25, 6:49 AM CST to December 26, 6:00 AM CST
Where
Potter forecast zone
Deaths
0 direct, 1 indirect
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The Texas Department of Public Safety reported that four to five inches of snow in Potter county resulted in icy conditions which caused the driver of a pickup truck traveling eastbound on Interstate 40 at Farm to Market Road 1912 to lose control of the vehicle around 0745CST. The vehicle left the highway on the south side of the road and rolled down the overpass embankment. The driver died at the scene.

Winter Weather, Carson

When
December 25, 6:49 AM CST to December 26, 6:00 AM CST
Where
Carson forecast zone
Deaths
0 direct, 1 indirect
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

The Texas Department of Public Safety reported that one to two inches of snow in Carson county resulted in icy conditions which caused the driver of a pickup truck traveling eastbound on Interstate 40 near Groom, Texas on the Farm to Market Road 294 overpass to lose control of the vehicle around 0547CST. The vehicle left the highway on the south side of the road and rolled down the overpass embankment. The driver died at the scene.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Potter2011-12-2535MaleVehicle/Towed TrailerIndirect
Winter Weather, Carson2011-12-2572MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356674, 356679.